Wisconsin, 2011

Hail and Damaging Winds in Wisconsin, August 2, 2011

August 2, 2011 · NWS MKX · 7 events in 4 counties and zones

with lift further enhanced by a short wave passing through the region. Southern Wisconsin was in a strongly unstable air mass ahead of the front, with temperatures in the lower 90s and dew points in the upper 70s to around 80 degrees F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A broken line of strong to severe thunderstorms formed along and ahead of a cold front...with lift further enhanced by a short wave passing through the region. Southern Wisconsin was in a strongly unstable air mass ahead of the front, with temperatures in the lower 90s and dew points in the upper 70s to around 80 degrees F. Mixed Layer CAPE values reached 3000 to 4000 J/Kg, and when combined with deep layer shear of 30 to 40 knots, set up conditions favorable for organized storm modes, including supercells and bowing segments. The resulting severe thunderstorms produced large hail and damaging wind gusts across portions of Rock County and the southern-most counties of Southeast Wisconsin. Up to 11,600 We Energies customers were without power in Racine and Kenosha Counties alone at the height of the storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 2, 2:30 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 2, 2:30 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
330 PM CDT TUE AUG 2 2011

.SHORT TERM...

TONIGHT AND WEDNESDAY...FORECAST CONFIDENCE MEDIUM.

SURFACE LOW PRESSURE WILL CROSS SOUTHERN WISCONSIN EARLY THIS
EVENING AND DRAG A COLD FRONT ACROSS THE AREA. MESO MODELS ARE
HAVING A DIFFICULT TIME HANDLING THIS SYSTEM...BUT GENERALLY AGREE
ON STORMS DEVELOPING OVER THE COUNTY WARNING AREA /CWA/ WITH THE
FRONT. THE DISAGREEMENT IS ABOUT WHERE...SOME SAY THE WESTERN CWA
AND OTHERS SAY THE FAR SOUTHEAST.

SPC MESOANALYSIS SHOWS 1000-2500 J/KG OF MIXED LAYER CAPE OVER MUCH
OF THE SOUTHERN CWA. HOWEVER CIN IS AROUND 150...WITH A STRONG CAP.
SFC HEATING IS WELL UNDERWAY OVER THE SOUTHERN HALF OF THE
CWA...WITH HEAT INDEX VALUES REACHING 100-105F AT MOST OBS SITES AT
SOME POINT THIS MORNING. MKE AND RAC HAVE BOUNCED BACK INTO THE
UPPER 80S FOR TEMPS WITH DEWPOINTS IN THE MID 70S...DESPITE THE LAKE
BREEZE THAT IS PUSHING INLAND TO WAUKESHA AND KENOSHA.

THERE ARE SEVERAL BOUNDARIES IN THE CWA THAT MAY SERVE AS A FOCUS TO
FIRE CONVECTION ABOVE THE CAP AS THE FRONT SWEEPS THROUGH...OR TO
HELP ANY CUMULUS DEVELOPMENT BECOME ENHANCED. THERE IS AN EAST-WEST
ORIENTED OUTFLOW BOUNDARY FROM THIS MORNING/S CONVECTION UP NORTH
THAT IS NOW ROUGHLY FROM COLUMBIA TO DODGE TO NORTHEAST WAUKESHA
COUNTY THAT IS SLOWLY RETREATING NORTHWARD AND ALSO INTERSECTING THE
LAKE BREEZE BOUNDARY. THERE IS A REGION OF CUMULUS CONGESTUS FROM FLD TO
MSN TO MONROE /EFT/ APPARENT IN THE RADAR BASE REFLECTIVITY AND
VISIBLE SATELLITE IMAGERY. THERE IS ALSO A WIND SHIFT TO THE WNW
BEHIND THIS LATTER BOUNDARY. THE REAL COLD FRONT ON THE BACK SIDE
OF THE SFC LOW IS FROM ROUGHLY LACROSSE TO WATERLOO TO SOUTH
CENTRAL IOWA.

CORE OF 850MB JET IS OVER SOUTH CENTRAL WI AT THIS TIME...AND SFC TO
1KM SHEAR IS 20 TO 30 KT AHEAD OF THE FRONT...ALONG WITH 150 TO 250
HELICITY. GIVEN THESE PARAMETERS...IF ISOLATED SUPERCELLS CAN
DEVELOP JUST AHEAD OF OR ALONG THE FRONT...A TORNADO IS POSSIBLE.
HAIL GREATER THAN 1 INCH IS ALSO POSSIBLE WITH ANY SUPERCELL THAT
DEVELOPS...AS WELL AS SEVERE WIND GUSTS. THEN IF ENOUGH STORMS CAN
DEVELOP ALONG THE FRONT...THEY COULD CONGEAL INTO A SQUALL LINE AND
PRODUCE STRAIGHT-LINE WINDS.

MODELS AND UPSTREAM OBSERVATIONS SHOW THAT THE DEWPOINTS AND TEMPS
WILL NOT FALL VERY QUICKLY BEHIND THE FRONT...SO RAISED THE TEMPS
FOR MIN TEMPS TONIGHT. WINDS SHOULD GRADUALLY VEER FROM NORTHWEST TO
NORTH AND PROBABLY TO NNE DURING WED MORNING HOURS. THERE ARE SOME
HINTS OF LOW CLOUDS ROLLING DOWN THE LAKE WITH A BACKDOOR COLD FRONT
EARLY WED MORNING...SO HINTED TO THAT POSSIBILITY IN THE AVIATION
FORECAST. OTHERWISE...VERY DRY AIR WILL SETTLE INTO THE AREA WITH
HIGH PRESSURE BY WED AFTERNOON...SO VERY FEW CU ANTICIPATED. THERE
WILL BE A RELIEF FROM THE HEAT WITH HIGHS IN THE LOW TO MID 80S AND
DEW POINTS IN THE LOW TO MID 60S.

WEDNESDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE MEDIUM TO HIGH

HIGH PRESSURE WILL PREVAIL WED NT AND THU AND THEN MOVE EWD WITH A
TRAILING WEST TO EAST HIGH PRESSURE RIDGE FOR THU NT AND FRI. A
SEASONAL AND PLEASANT AIRMASS WILL PREVAIL WITH HIGH TEMPS IN THE
LOWER 80S AND LOW TEMPS/DEWPOINTS IN THE LOWER 60S. WEAK SHORTWAVE
TROUGHS IN THE ZONAL FLOW WILL BRING THUNDERSTORM CHANCES MAINLY
TO THE SOUTH OF WI FOR THU NT THROUGH FRI BUT WAS SUFFICIENTLY
CLOSE TO FORECAST SLIGHT CHANCE IN THE FAR SRN CWA.

.LONG TERM...

SATURDAY THROUGH TUESDAY...FORECAST CONFIDENCE MEDIUM

THE MODELS AND SYNOPTIC PATTERN SUPPORT A CLIMATOLOGY FORECAST
THROUGH THE EXTENDED. ZONAL FLOW WITH EMBEDDED WEAK SHORTWAVE
TROUGHS WILL PERSIST WITH A VERY WEAK PRESSURE PATTERN. THUS LOW
POPS ARE FORECAST FOR TSTORMS WITH HIGH/LOW TEMPS NEAR CLIMO.

&&

.AVIATION...VFR CONDITIONS EXPECTED UNTIL THUNDERSTORMS ARRIVE LATE
THIS AFTERNOON AND EVENING WITH AN APPROACHING COLD FRONT. TEMPO
MVFR CIGS AND VSBYS WITH THE STORMS...THOUGH SOME LOWER IFR VSBYS
POSSIBLE IN HEAVIER SHOWERS. NORTH TO NORTHEAST WINDS EARLY WED
MORNING THROUGH MID MORNING COULD BRING SOME LOW IFR CLOUDS DOWN THE
LAKE AND BLEED ONSHORE INTO MKE AND ENW...POSSIBLY UES.
HOWEVER...CONFIDENCE IS LOW.

HIGH PRESSURE WILL SETTLE INTO REGION WED AFTERNOON BRINGING DRY
WEATHER AND LIGHT WINDS THROUGH THU.

&&

.MARINE...CANCELLED SMALL CRAFT ADVY SINCE WINDS WERE NOT MIXING AS
DEEPLY AS PREVIOUSLY EXPECTED. THERE STILL COULD BE A FEW GUSTS TO
25 KNOTS UNTIL A COLD FRONT REACHES THE LAKESHORE EARLY THIS
EVENING...BUT NOT EXPECTING FREQUENT OCCURENCE. WINDS SHIFT TO THE
NORTH BEHIND THE FRONT LATER THIS EVENING...BUT ARE EXPECTED TO
REMAIN BELOW CRITERIA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR WIZ062>072.

LM...NONE.
&&

SHORT/LONG TERM...20
VERY SHORT TERM/AVIATION/MARINE...13
Hazardous weather outlook, Aug 2, 2:54 PM CST, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
354 PM CDT TUE AUG 2 2011

WIZ046-047-051-052-056>060-062>072-030930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
354 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDEX VALUES OF 97 TO 107 WILL FALL INTO THE 90S THIS EVENING.
SHOWERS AND THUNDERSTORMS WILL THEN COOL TEMPERATURES FURTHER.

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS A COOL FRONT APPROACHES FROM MINNESOTA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS SMALL CHANCES OF THUNDERSTORMS NEAR THE ILLINOIS BORDER
THURSDAY NIGHT AND FRIDAY AS WEAK LOW PRESSURE PASSES TO THE
SOUTH...AND OVER ALL OF SOUTHERN WISCONSIN FOR SATURDAY THROUGH NEXT
TUESDAY DO TO WEAK UPPER AIR DISTURBANCES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

LMZ643>646-030930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
354 PM CDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND EVENING
AS A COOL FRONT APPROACHES FROM MINNESOTA. THERE IS A SLIGHT RISK OF
SEVERE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE SMALL CHANCES OF THUNDERSTORMS FROM SATURDAY THROUGH
TUESDAY AS WEAK UPPER AIR DISTURBANCES MOVE ACROSS THE REGION.

GEHRING
WWW.WEATHER.GOV/MKX

The radar

The Milwaukee radar (KMKX), 50 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Rock

When
August 2, 4:05 PM CST to 4:07 PM CST
Where
Rock County, Downtown Janesville to 2 mi E of Downtown Janesville
Measured
2.25 in hail
Reported by
Public
Coordinates
42.680, -89.020

The father of a trained spotter reported a severe thunderstorm that produced 2.25 inch hail as it moved east-southeast along State Highway 11 from downtown Janesville.

Thunderstorm Wind, Walworth

When
August 2, 4:30 PM CST
Where
Walworth County, 0.39 mi S of Delavan Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.624, -88.600

Police officers reported trees blown down along the northeast side of Delavan Lake by thunderstorm wind gusts estimated at 65 mph (56 knots). One dozen trees were blown over on the Lake Lawn Resort property in Delavan in Walworth County, which saw almost 40 trees downed by a storm earlier in the summer.

Thunderstorm Wind, Walworth

When
August 2, 4:50 PM CST
Where
Walworth County, Williams Bay
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
42.580, -88.530

Powerful thunderstorm winds toppled about a dozen trees in the Kishwauketoe Nature Conservancy of Williams Bay in Walworth County. It was estimated that 1000 volunteer hours and $6000 would be needed to clean up the tree debris over a span of about 6 weeks. This clean-up cost is indirectly related to the thunderstorm winds. Several trees were knocked over by the winds within the Village of Williams Bay, which resulted in snapped power-lines. Monetary damage amounts from the Village were not available.

Thunderstorm Wind, Racine

When
August 2, 4:58 PM CST
Where
Racine County, 3 mi WNW of Downtown Racine
Measured
56 kt (64 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.737, -87.855

An amateur radio operator reported trees, tree limbs and power lines blown down west-northwest of downtown Racine by thunderstorm wind gusts estimated at 65 mph (56 knots). The downed trees and power lines blocked the roads near the intersection of Spring Street and Emmertsen Road.

Thunderstorm Wind, Kenosha

When
August 2, 5:00 PM CST
Where
Kenosha County, Twin Lakes
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.530, -88.250

Police officers reported trees, tree limbs and power lines blown down in Twin Lakes in southwest Kenosha County by thunderstorm wind gusts estimated at 58 mph (50 knots).

Funnel Cloud, Kenosha

When
August 2, 5:10 PM CST
Where
Kenosha County, 2 mi NW of Pleasant Prairie
Reported by
Trained Spotter
Coordinates
42.571, -87.958

Thunderstorm Wind, Kenosha

When
August 2, 5:18 PM CST
Where
Kenosha County, 3 mi SSE of Pleasant Prairie
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.510, -87.907

The Kenosha County Emergency Manager reported trees and tree limbs blown down near Pleasant Prairie in far southeast Kenosha County by thunderstorm wind gusts estimated at 63 mph (55 knots). A semi-trailer was also blown over by the damaging wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342274, 342275, 344804, 342278, 342276, 342279, 342277.